ALTHOUGH acute poliomyelitis has been virtually eliminated in the United States because of a successful vaccination program, it is estimated that there are between 250,000 (Driscoll et al. 1) and 300,000 (Dalakas et al. 2) survivors of acute poliomyelitis in this country. Many of these survivors are susceptible to the development of postpolio syndrome 25–30 yr after the initial infectious episode. 3Patients with postpolio syndrome may have severe respiratory sequelae and neuromuscular dysfunction. Thus, they are a significant challenge to anesthesiologists when they undergo operative intervention secondary to coexisting disease. We present a patient with a major depressive disorder and postpolio syndrome who was scheduled to undergo electroconvulsive therapy (ECT).
The patient is a 62-yr-old man admitted for ECT to treat major depression refractory to medical management. He had acute poliomyelitis in 1946 and recovered, but postpolio syndrome was diagnosed in 1996, with progressive weakness of both lower extremities. He was wheelchair bound. Other than symptoms related to his postpolio syndrome, his medical history was positive for chronic sinusitis, occasional heartburn, a spinal fusion in 1960 for scoliosis, and shoulder operations in 1995 and 1997, which were performed during general anesthesia without complications. His weight was 70 kg, his blood pressure was 133/73 mmHg, and his pulse was 88 beats/min. Physical examination results were negative except for muscle atrophy and weakness in both lower extremities and decreased reflexes.
We anesthetized the patient on four separate occasions within a period of 8 days to facilitate ECT (table 1). Monitoring consisted of electroencephalography, electrocardiography, blood pressure, pulse oximetry, and neuromuscular response to electrical stimulation. Each time, the patient was preoxygenated using a Mapleson D system and face mask. Esmolol was administered to modify the anticipated sympathetic response to ECT. Anesthesia was induced with 60 mg methohexital (0.85 mg/kg), and as soon as the patient lost consciousness, mivacurium was administered to attenuate the muscular response to ECT. When application of electric current was completed, the patient underwent ventilation with bag and mask until adequate spontaneous recovery of respiratory function. The ECT-induced seizures on these four occasions ranged in duration from 20–57 s. Blood pressure and pulse rate did not vary significantly during any of the four treatments. For the first two treatments, neostigmine and glycopyrrolate were not administered until the patient showed some respiratory effort. For the third and fourth treatments, neostigmine and glycopyrrolate were administered immediately after the electroencephalograph no longer showed convulsive activity.
The anesthesia time, which we defined as the time from the induction of anesthesia until the patient clinically recovered use of his upper intercostal muscles of respiration and was left in the care of nurses in the postanesthesia care unit awake, responsive, and with adequate spontaneous ventilation, was shortened by 6–13 min when neostigmine and glycopyrrolate were administered immediately after his electrically-induced seizure ceased (table 1). In all cases, the patient was closely observed for 1.5 h to ensure that he maintained adequate muscular tone and normal respiratory function.
Because it was anticipated that the muscle relaxant would outlast the methohexital, additional 10-mg increments of methohexital were administered at approximately 4- to 5-min intervals until the patient regained adequate spontaneous ventilation. For the first treatment, 0.1 mg/kg mivacurium was administered, but it was necessary to administer an additional 0.04 mg/kg to produce the desired degree of muscle relaxation. For the second treatment, the entire 0.14 mg/kg was administered in one bolus. For the third and fourth treatments, we decreased the amount of mivacurium administered to a single dose of 0.11 mg/kg with equal success when the ECT stimulus was delivered 5 min after the initial methohexital was administered. The patient’s neuromuscular response to train-of-four stimulation did not always correlate with his clinical response to ECT application nor to return of adequate spontaneous respiration as judged by clinical observation and maintenance of excellent saturation of hemoglobin with oxygen. The patient’s clinical course improved with each successive treatment, and he spontaneously expressed his satisfaction with his anesthetic management and outcome.
Postpolio syndrome is typified by its development 25–30 yr after an acute attack of paralytic poliomyelitis. 3It is characterized by the new onset of progressive muscle weakness and fatigue in skeletal or bulbar muscles that is unrelated to any other known cause. Dalakas et al. 2reported a long-term follow-up study of patients ranging from 4.5 to 20 yr after being diagnosed with poliomyelitis and studied at the National Institutes of Health. They found that all patients had decreased muscle strength averaging approximately 1% per year. The pathophysiologic basis for this weakness was thought not to be caused by a loss of whole motor neurons but to dysfunction of the surviving neurons that causes a slow disintegration of the terminals of the individual nerve axons. 2Cashman et al. 4concluded that the extensive reinnervation of denervated muscle that occurs in paralytic poliomyelitis may be followed by late denervation of the previously reinnervated muscle fibers. Clinical symptoms may include fatigue, myalgia, fasciculation, and weakness of skeletal and bulbar muscles with development of new respiratory difficulties and sleep apnea. Physical signs showed muscle atrophy, decreased reflexes, abnormal swallowing function, and, in some cases, vocal cord paralysis. 2
Postpolio respiratory impairment entails considerable risk of morbidity and mortality, particularly related to anesthesia. Bach 5reported that in approximately 42% of these patients, new breathing problems develop that require interventional respiratory management. These patients often have laryngeal dysfunction, ranging from laryngeal muscle weakness to unilateral or bilateral vocal cord paralysis. This is especially true for patients with a history of bulbar polio. 1The patients are at high risk for postanesthetic apnea, aspiration, and vocal cord paralysis. 6,7Severe hyperkalemia and circulatory collapse have been reported after administration of succinylcholine in patients with neuromuscular disease. 8Also, these patients frequently report intense muscle pain after receiving succinylcholine. Gyermek 9observed that patients might have an increased sensitivity to the nondepolarizing muscle relaxants after poliomyelitis. He recommended that the dose of such relaxants should be decreased by half and that neuromuscular function should be carefully monitored.
The anesthetic management of patients with postpolio syndrome for ECT deserves special mention. In many of these patients, major depression that is refractory to medical management may develop, and ECT may be the treatment of choice. The anesthetic management for the majority of our other patients who receive ECT is simple and routine. A short-acting induction agent, such as methohexital or diprivan, is used to induce unconsciousness. Succinylcholine is administered to minimize muscular response to the ECT, thereby minimizing the risk for skeletal fractures, and a β-adrenergic blocking agent is administered to blunt the sympathetic response to stimulation resulting from the electroconvulsive shock. Full recovery from the anesthetic is anticipated in approximately 10 min.
Because of the potential hazards of succinylcholine in patients with postpolio syndrome, we believe it is prudent to use a very short-acting, nondepolarizing muscle relaxant in these patients. We found that mivacurium, in a dose of 0.11 mg/kg, is adequate to prevent the massive muscle contractions that result from ECT. Administering drugs to reverse muscle paralysis as soon as the convulsion is completed resulted in timely restoration of normal spontaneous ventilation. We believe that it is important to administer small additional doses of a barbiturate during the period when the patient still has the effects of the muscle relaxant because if the patient awakens before adequate muscle strength returns, the possibility exists that he or she will panic from not being able to breathe normally and will fear that something has happened to cause permanent damage. Although we used a neuromuscular blockade monitor during this procedure, it was our clinical observation that adequate respiratory function returned before complete return of the train-of-four.